Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 337, NWS Jackson, MS

August 28, 2004Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 28, 2004, 4:28 PM CDT for Bolivar County, Mississippi. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2004, 4:28 PM CDT (21:28 UTC)
Expired
Aug 28, 2004, 5:00 PM CDT
In force
32 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Bolivar County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 177 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:30 PM CDTHAIL 0.25Benoit, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 282128
SVRJAN
MSC011-282200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
427 PM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 5 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF BENOIT...OR ABOUT 9 MILES
  NORTH OF GREENVILLE AIRPORT...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL SOUTHERN BOLIVAR COUNTY 

HAIL TO THE SIZE OF NICKELS...DAMAGING WINDS TO 60 MPH AND 
TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3372 9094 3365 9113 3354 9113 3355 9078

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:50 PM CDT, 38 minutes earlier.

Area forecast discussion, Aug 28, 3:50 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT SAT AUG 28 2004

.DISCUSSION...

TURNING OUT TO BE A VERY BUSY SATURDAY WITH WIDESPREAD INTENSE
CONVECTION ACROSS A GOOD DEAL OF THE CWA. THE VIGOR OF THE
THUNDERSTORMS IS LARGELY ATTRIBUTABLE TO THE COLD TEMPS ALOFT WITH
OUR MORNING JAN SOUNDING MEASURING NEAR -9 DEGREES C AT 500 MB.
MODELS YESTERDAY DID A VERY POOR JOB AT ANTICIPATING THIS COOLING
OCCURRING UNDERNEATH A WEAK UPPER LEVEL SHEAR AXIS. 12Z MODELS SEEM
TO LOSE GRASP OF THE HIGH ATMOSPHERIC LAPSE RATES QUICKLY THROUGH 24
HOURS AND I DOUBT THIS MODERATION WILL OCCUR TO THAT DEGREE. I SAY
ALL THIS TO MAKE A POINT THAT ISOLATED INTENSE THUNDERSTORMS WILL BE
POSSIBLE THROUGH TOMORROW AS A COLD FRONT MOVES THROUGH...DESPITE
VERY MEAGER SUPPORT AND WIND SHEAR IN THE MID AND UPPER LEVELS OF
THE ATMOSPHERE. THE MOIST ENVIRONMENT CURRENTLY IN PLACE OVER THE
LOWER MISSISSIPPI VALLEY (2.00 + INCH PW VALUES) WILL PERSIST AHEAD
OF THE FROPA TOMORROW AND WILL GIVE ANY STORMS THE ABILITY TO
PRODUCE VERY HEAVY RAINFALL (GREATER THAN 1.0 INCH PER HOUR
ACCUMULATIONS). FORTUNATELY...THE LACK OF ANY LOW LEVEL JET WILL
PRECLUDE MUCH OF A BACKBUILDING THREAT TO CONVECTION BUT WEAK WIND
FIELDS WILL MEAN SLOW MOVERS. FFG VALUES ARE SPORADICLY LOW OVER THE
CWA AT PRESENT SO A FLASH FLOOD WATCH IS NOT CONSIDERED NEEDED. WE
WILL USE THE HWO TO HIGHLIGHT THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL AND ALSO INTENSE CONVECTION. THE MAIN RISK WITH ANY STRONG
THUNDERSTORMS WILL BE FROM WIND GUSTS AND LARGE HAIL.

PAST TOMORROW...THE COLD FRONT SHOULD SLIDE SLOWLY SOUTHEAST OUT OF
THE CWA LATE TOMORROW THROUGH MONDAY. THERE WILL STILL BE THE RISK
FOR ISOLATED SHOWERS AND/OR STORMS OVER THE SOUTHEAST COUNTIES AFTER
TOMORROW EVENING AND INTO MONDAY. UNCERTAINTY HERE HAS TO DO WITH
HOW FAR THE BOUNDARY WILL PROGRESS SOUTHEAST OF THE CWA BEFORE
STALLING AS A NEARLY STATIONARY UPPER LEVEL TROUGH ALOFT OVERHEAD
WILL NOT BRISKLY SCOOT THE FRONT THROUGH. THE AFOREMENTIONED TROUGH
WILL REMAIN A FIXTURE FOR SEVERAL DAYS AND ALTHOUGH THE LACK OF
MOISTURE IN THE LOW LEVELS SHOULD KEEP US DRY...THE MOISTURE ALOFT
WILL GENERATE PARTLY CLOUDY SKIES. TEMPERATURES SHOULD BE SLIGHTLY
BELOW AVERAGE MONDAY NIGHT THROUGH THURSDAY AS ANOTHER SURFACE RIDGE
DIGGING AND SUBSEQUENTLY STALLING OVER THE LOWER MISSISSIPPI WILL
WORK TO OUR ADVANTAGE. LOOK FOR THE SURFACE RIDGE TO BREAK DOWN BY
LATE THURSDAY AND POPS AND GRADUALLY WARMING TEMPS WERE INTRODUCED
THEN.

THE END OF THE EXTENDED FORECAST IS NOW BEGINNING TO HINGE A BIT ON
WHAT OCCURS WITH FRANCES WAY OUT IN THE ATLANTIC. RIGHT NOW WE HAVE
OUR BASES COVERED WITH CLIMO POPS AND TEMPS. IF ANY MAJOR IMPACTS DO
OCCUR DOWN THE ROAD THEY WOULD PROBABLY HOLD OFF UNTIL PAST NEXT
WEEKEND.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

50
Hazardous weather outlook, Aug 28, 3:49 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT SAT AUG 28 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
292049-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
349 PM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN PORTIONS OF
THE OUTLOOK AREA THIS EVENING. STRONG THUNDERSTORMS WILL BE
POSSIBLE OVER MOST OF THE OUTLOOK SUNDAY.

LATE THIS AFTERNOON AND EARLY THIS  EVENING... THUNDERSTORMS WILL
BE IN PROGRESS OVER WEST CENTRAL AND SOUTHWEST
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST
ARKANSAS. GIVEN THE VERY UNSTABLE AIRMASS IN PLACE...SOME OF THE
STORMS WILL BE STRONG AND CAPABLE OF PRODUCING WIND GUSTS TO 45
MPH ALONG WITH SMALL HAIL.

FOR SUNDAY...A COLD FRONT WILL APPROACH FROM THE NORTHWEST AND
BRING MORE THUNDERSTORM ACTIVITY. THE AIRMASS AHEAD OF THE FRONT
WILL BECOME RATHER UNSTABLE... AND WILL SUPPORT STRONG
THUNDERSTORMS...ESPECIALLY OVER NORTHEAST LOUISIANA AND CENTRAL
AND SOUTH MISSISSIPPI WHERE MORE DAYTIME HEATING WILL TAKE PLACE.

...FLOODING...
SLOW-MOVING THUNDERSTORMS IN A VERY MOIST AIRMASS WILL CONTRIBUTE
TO VERY HEAVY RAINFALL AMOUNTS OVER PORTIONS OF THE FORECAST
AREA.

LATE THIS AFTERNOON AND THIS EVENING...THE GREATEST POTENTIAL FOR
HEAVY RAINFALL WILL BE OVER WEST CENTRAL AND SOUTHWEST
MISSISSIPPI...AND OVER NORTHEAST LOUISIANA AND EXTREME SOUTHEAST
ARKANSAS. ON SUNDAY...THE POTENTIAL FOR VERY HEAVY RAIN WILL
EXIST OVER THE ENTIRE OUTLOOK AREA AS THE COLD FRONT APPROACHES
FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 28, 3:20 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT SAT AUG 28 2004

MSZ043-044-048>050-055-056-282115-
HINDS-LEAKE-MADISON MS-RANKIN-SCOTT-SIMPSON-SMITH-
320 PM CDT SAT AUG 28 2004

...STRONG THUNDERSTORMS ARE LOCATED ACROSS CENTRAL MISSISSIPPI...

AT 320 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF
STRONG THUNDERSTORMS FROM LUDLOW...TO POLKVILLE...TO JUST NORTH OF
PUCKETT.  THE LINE OF STORMS WAS SLOWLY MOVING TO THE EAST AT 5
MILES AN HOUR...AND WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...WIND GUSTS AROUND 50 MILES AN HOUR...
HEAVY RAINFALL WITHIN A SHORT AMOUNT OF TIME...AND POSSIBLY HAIL.
THESE STORMS WILL AFFECT COMMUTERS ALONG INTERSTATE 20 BETWEEN
JACKSON AND MERIDIAN THIS AFTERNOON.

OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS METRO JACKSON THIS
AFTERNOON AS THUNDERSTORM BOUNDARIES COMBINE WITH DAYTIME HEATING.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE
IN JACKSON.

BUTTS
Local storm report, Aug 28, 3:30 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             1 S GREENVILLE          33.37N 91.05W
08/28/2004  0.75 INCH        WASHINGTON         MS   LAW ENFORCEMENT

&&

WILSON
Special weather statement, Aug 28, 4:08 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
408 PM CDT SAT AUG 28 2004

MSZ043-044-049-050-055-056-282140-
LEAKE-MADISON MS-RANKIN-SCOTT-SIMPSON-SMITH-
408 PM CDT SAT AUG 28 2004

...STRONG THUNDERSTORMS ARE LOCATED ACROSS CENTRAL MISSISSIPPI...

AT 408 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF
STRONG THUNDERSTORMS FROM CAMDEN...TO LUDLOW...TO MENDENHALL.  THE
ARE STATIONARY AND ARE BE CAPABLE OF PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...WIND GUSTS AROUND 50 MILES AN HOUR...HEAVY
RAINFALL WITHIN A SHORT AMOUNT OF TIME...AND POSSIBLY SMALL HAIL.
OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS METRO JACKSON THIS
AFTERNOON AS THUNDERSTORM BOUNDARIES COMBINE WITH DAYTIME HEATING
THROUGH 445 PM.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE
IN JACKSON.

BUTTS
Local storm report, Aug 28, 4:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
416 PM CDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     5 S LAKE PROVIDENCE     32.74N 91.18W
08/28/2004                   EAST CARROLL       LA   CO-OP OBSERVER

            TEMPORARY ROOF LANDED ON 7 CARS.

&&

WILSON
Local storm report, Aug 28, 4:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
417 PM CDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     5 S LAKE PROVIDENCE     32.74N 91.18W
08/28/2004                   EAST CARROLL       LA   CO-OP OBSERVER

            TEMPORARY ROOF LANDED ON 7 CARS.

&&

WILSON
Special weather statement, Aug 28, 4:28 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
428 PM CDT SAT AUG 28 2004

MSZ062-282200-
LINCOLN-
428 PM CDT SAT AUG 28 2004

...STRONG THUNDERSTORMS ARE LOCATED ACROSS CENTRAL MISSISSIPPI...

AT 426 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A STRONG
THUNDERSTORM ABOUT 15 MILES SOUTHEAST OF BROOKHAVEN. THE STORM IS
STATIONARY AND IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...WIND GUSTS AROUND 45 MILES AN HOUR...HEAVY
RAINFALL WITHIN A SHORT AMOUNT OF TIME...AND POSSIBLY SMALL HAIL
THROGH 500 PM.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE
IN JACKSON.

HENRY

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:01 PM CDTSevere Thunderstorm WarningJANRankin29 min
Aug 28, 5:47 AM CDTSevere Thunderstorm WarningJANClay, Oktibbeha38 min
Aug 28, 11:22 AM CDTSevere Thunderstorm WarningJANOktibbeha43 min
Aug 28, 11:42 AM CDTSevere Thunderstorm WarningJANLowndes38 min
Aug 28, 11:57 AM CDTSevere Thunderstorm WarningJANWebster43 min
Aug 28, 12:49 PM CDTSevere Thunderstorm WarningJANWinston31 min
Aug 28, 1:38 PM CDTFlash Flood WarningJANSunflower2 hr
Aug 28, 1:56 PM CDTSevere Thunderstorm WarningJANCarroll29 min
Aug 28, 2:27 PM CDTSevere Thunderstorm WarningJANHumphreys28 min
Aug 28, 2:32 PM CDTSevere Thunderstorm WarningJANAttala33 min
Aug 28, 3:05 PM CDTSevere Thunderstorm WarningJANWashington30 min
Aug 28, 3:36 PM CDTSevere Thunderstorm WarningJANWashington29 min
Aug 28, 3:41 PM CDTSevere Thunderstorm WarningJANLowndes29 min
Aug 28, 6:34 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.